Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Denver/Boulder, CO

September 12, 2002Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 12, 2002, 3:18 PM MDT for Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 3:18 PM MDT (21:18 UTC)
Expired
Sep 12, 2002, 4:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS55 KBOU 122118
SVRDEN
COC039-122200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ELBERT...OR ABOUT 27 MILES
  NORTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBERT...
ELIZABETH...KIOWA AND PONDEROSA PARK.

HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAIN ARE POSSIBLE 
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3933 10466 3914 10466 3917 10436 3934 10423
          3957 10427 3956 10452 3952 10466
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 23 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM MDT, 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT THU SEP 12 2002

TONIGHT AND FRIDAY:  CURRENT RADAR PICTURES ARE INDICATING 10-20%
CONVECTIVE COVERAGE RIGHT NOW OVER THE ALPINE AREAS AND ADJACENT
PLAINS.  CROSS SECTIONS AND SATELLITE PICTURES SHOW THE DECENT
MOISTURE TO CONTINUE OVERNIGHT INTO FRIDAY.  FORECAST AND ACARS
SOUNDINGS SHOWS CAPES UNDER 1000 JOULES FOR THE FORECAST AREA INTO
THIS EVENING.  THE LOW LEVEL FLOW IS FAIRLY BENIGN AT THIS TIME
...WITH LITTLE CHANGE EXPECTED THIS EVENING.  THERE IS SOME WEAK
SYNOPTIC SCALE ASCENT IN THE SYNOPTIC SCALE.  OVERALL POP COVERAGE
THIS EVENING WILL BE A BIT LESS THEN YESTERDAY EVENING AND IT WILL
LIKELY END SOONER AS WELL.  GRIDS SHOW THE UPPER TROUGH TO SLIDE
ACROSS THE FORECAST AREA THROUGH THE DAY FRIDAY INTO FRIDAY
EVENING.  DIV-Q GRIDS SHOW WEAK UPWARD FORCING FOR THE FORECAST AREA
UNTIL THE TROUGH AXIS PUSHES ACROSS.  THERE IS CONTINUED MOISTURE ON
FRIDAY FROM THE MODELS BUT A BIT LESS THEN TODAY.  WILL STILL NEED
SOME POPS UNTIL TROUGH AXIS PASSAGE...BUT AGAIN A BIT LESS THEN
TODAY.

FRIDAY NIGHT THROUGH SUNDAY:  CROSS SECTIONS INDICATE MUCH DRIER
CONDITIONS THROUGH THIS PERIOD...WITH WEAK DOWNWARD SYNOPTIC SCALE
FORCING PROGGED FOR SATURDAY NIGHT AND SUNDAY.  IN THE LOW
LEVELS...MODELS SHOW A SURGE OF COOLER AIR AND UPSLOPE INTO THE
FORECAST AREA ABOUT 15Z SATURDAY MORNING.   THE UPSLOPE CONTINUES
INTO SATURDAY EVENING.  HOWEVER IT WILL BE MUCH DRIER...STABLE TOO.
NO POPS.  FOR TEMPERATURES...GRIDS SHOULD READINGS PRETTY STEADY
STATE FOR THE NEXT COUPLE DAYS.  MAYBE A BIT COOLER ON SATURDAY
...THEN A THE WARMEST DAY ON SUNDAY.

IN THE EXTENDED FORECAST...MONDAY THROUGH THURSDAY:  ON MONDAY THE
MODELS SHOW AND UPPER RIDGE HEADING EAST OUT OF THE FORECAST AREA.
BY TUESDAY THE MEDIUM RANGE MODELS SHOW A MEAN TROUGH SETTING UP
OVER THE WESTERN U.S. AND CANADA...BUT ITS MAINLY NORTH THEN WEST
OF US.  THE UPPER FLOW IS FAIRLY ZONAL AND IT STILL DOES NOT LOOK
VERY MOIST.  THE TEMPERATURES STAY AT OF SLIGHTLY ABOVE SEASONAL
NORMALS.  WILL KEEP IT DRY ONE MORE TIME.    RJK

.DEN...NONE.

In the hours before

Special weather statement, Sep 12, 10:50 AM MDT, 4 hours 28 minutes before
COZ030>051-122000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1050 AM MDT THU SEP 12 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A MOIST AIRMASS REMAINS OVER THE STATE TODAY WHILE AN
UPPER LEVEL DISTURBANCE LINGERS OVER THE REGION.  SUNNY SKIES
CONTINUING THROUGH THE EARLY AFTERNOON WILL WARM THE AIRMASS...
MAKING IT SOMEWHAT UNSTABLE.  SCATTERED THUNDERSTORMS SHOULD DEVELOP
BY MID-AFTERNOON AND CONTINUE INTO THE EVENING.  WINDS ALOFT OVER
NORTHEAST COLORADO ARE WEAK...ALLOWING STORMS THAT DEVELOP TO BE
SLOW MOVERS.  THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL BUT
SHOULD NOT BE STRONG ENOUGH TO PRODUCE DAMAGING HAIL OR GUSTY WINDS.
HEAVY RAINS FROM THUNDERSTORMS MAY CAUSE SOME FLOODING OF STREETS OR
FIELDS.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING BUT REPORTS
OF FLOODING FROM HEAVY RAINFALL WILL BE APPRECIATED.

OUTLOOK FOR FRIDAY: THE UPPER LEVEL TROUGH LINGERING OVER THE STATE
WILL KEEP AN UNSETTLED AIRMASS OVER THE AREA.  ANOTHER CHANCE OF
SHOWERS OR THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:07 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert53 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min
Sep 12, 5:59 PM MDTSevere Thunderstorm WarningBOUWeld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.